Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 78, NWS Paducah, KY

August 4, 20234 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Aug 4, 2023, 4:19 AM CDT for 4 counties in Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2023, 4:19 AM CDT (09:19 UTC)
Expired
Aug 4, 2023, 12:30 PM CDT
In force
8 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Bollinger County, MO, Cape Girardeau County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3280 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:12 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 4, 4:12 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
412 AM CDT Fri Aug 4 2023

.SHORT TERM...(Today through Sunday night)
Issued at 412 AM CDT Fri Aug 4 2023

The next round of convection with heavy rainfall and flash
flooding is under way. Unfortunately, it is setting up right over
those areas that got hammered yesterday. Precipitable water values
are well over 2" and an area of showers and thunderstorms that
extends back to nearly Kansas City Missouri, is poised to stream
southeast along the Mississippi River and into the Purchase Area
of Kentucky through the morning. Significant flash flooding will
once again be possible. All indications are that it will be done
by late morning, so the Noon expiration of the Flood Watch looks
good. There are no indications of significant rainfall over the
Evansville Tri State area, so that portion of the Watch was
cancelled.

With the combination of shear (Effective Bulk Shear 30-35kts and
instability (MUCAPE >= 2000 J/kg) this morning, an isolated
severe storm cannot be ruled out. However, with the large number
of updrafts competing for the available instability, any strong
storms should be very isolated.

Dense fog developed by midnight over the Pennyrile and southwest
Indiana, so a Dense Fog Advisory was issued through 9 AM.
Increasing clouds over much of that region has helped the fog to
dissipate in some locations, but anywhere skies clear, dense fog
is still a good bet. Will give the Advisory a long leash this
morning, but may cancel all or a portion of it before its
expiration.

The upper ridge will build eastward today, resulting in more of a
zonal flow over the Quad State. The 00Z and later CAMs all develop
convection and move it eastward into/through the region, but they
don't agree on the timing. Possibilities range from early
evening to late evening and overnight, so will limit PoPs to
chance levels and spread them slowly eastward over the region
through the night. Best chances will be over southeast Missouri
again, but all indications are that convection tonight should be
progressive which would limit the heavy rainfall threat. There is
a tendency for linear development, so damaging winds cannot be
ruled out.

South winds will return to the region on Saturday with continued
weak zonal flow aloft. There is no consensus on when and where
convective initiation will occur, so we will maintain the chancy
PoPs through the day.

There continues to be decent agreement on a storm system moving
through the Upper Midwest and into the Great Lakes on Sunday. This
will lead to increasing southerly winds over the Quad State and
eventually a cold frontal passage Sunday night. The nearly zonal
flow aloft will increase and result in sufficient shear to support
a severe storm threat. The airmass should be very juicy, so
instability should be sufficient as well. There are still issues
to figure out from timing, location, and mode/coverage. At least
the storms should be progressive, limiting any heavy rainfall
concern.

Although high temperatures will generally be at or just below
normal through Sunday, the rather extreme dewpoints expected will
allow mainly western portions of the region to reach triple digit
heat indices each afternoon. At this time, they are expected to
stay under 105 degrees, so no Heat Advisories are anticipated, but
if we get a bit warmer, that could change.

.LONG TERM...(Monday through Thursday)
Issued at 412 AM CDT Fri Aug 4 2023

This is the nice part of the forecast. Nearly zonal flow aloft and
a cooler, drier airmass at the surface should keep the Quad State
dry with below normal temperatures Monday through at least Tuesday
night. South winds will return to the region on Wednesday which
will lead to a moistening trend and as impulses move through the
zonal to northwest flow aloft, chance PoPs will return for
Wednesday through next Friday. The NBM temperatures were followed
closely, but seem too cool for the second half of the week.

&&

.AVIATION...
Issued at 1140 PM CDT Thu Aug 3 2023

TSRA is on track to develop overnight and impact KCGI & KPAH as
confidence is increasing for a narrow swath of heavy rainfall
similar to this morning over the same locations. The greatest
concern for pcpn to peak will be between 08 to 13z Friday. The
other concern will be for patchy MIFG through the early morning,
especially at KMVN, KEVV & KOWB where skies are currently more
clear. As clouds thicken overnight, MVFR/IFR cigs & visbys can be
expected across all terminals due to the aformentioned TSRA &
MIFG. Winds will remain light and variable.

VFR conditions can then be expected by midday Friday through the
evening with mid to high level clouds. Winds will be around 5 kts
out of the SE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ075-080>082-084>094.

     Dense Fog Advisory until 9 AM CDT this morning for ILZ077-078-
     083-087.

MO...Flood Watch until noon CDT today for MOZ076-086-087-100-107>112-
     114.

IN...Dense Fog Advisory until 9 AM CDT /10 AM EDT/ this morning for
     INZ081-082-085>088.

KY...Flood Watch until noon CDT today for KYZ001>017-021-022.

     Dense Fog Advisory until 9 AM CDT this morning for KYZ014>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DW
Hazardous weather outlook, Aug 3, 7:04 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
704 PM CDT Thu Aug 3 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
704 PM CDT Thu Aug 3 2023 /804 PM EDT Thu Aug 3 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Flood Watch continues. Flood warnings for the St. Francis and
Skillet Fork Rivers are in effect as well. Refer to the Watch and
Warning products for details.

Thunderstorm chances include the hazard risks of gusty winds,
lightning, and heavy rain and flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch continues through midday Friday. Flood warnings
for the St. Francis and Skillet Fork Rivers are also in effect.
Refer to the Watch and Warning products for details.

The chance of storms lingers through the weekend with the main
hazard risks continuing to be gusty winds, lightning, and heavy
rain and flooding. The next best chance of organized severe storms
may be Sunday afternoon and evening, when a cold front is forecast
to move across the region.

Heat indices will approach and may exceed the century mark through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 12:21 AM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
1221 AM CDT Fri Aug 4 2023

KYZ001-002-MOZ112-040545-
Fulton KY-Hickman KY-Mississippi MO-
1221 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of Fulton, west central
Hickman and southeastern Mississippi Counties through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dorena to near Cayce. Movement was southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cayce around 1225 AM CDT.

Other locations in the path of these storms include Fulton.

This includes Interstate 69 in Kentucky between Mile Markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8923 3669 8933 3672 8915 3650 8883
TIME...MOT...LOC 0520Z 303DEG 15KT 3663 8923 3655 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 12:44 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
1244 AM CDT Fri Aug 4 2023

KYZ001-002-040615-
Fulton KY-Hickman KY-
1244 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of eastern Fulton and
southern Hickman Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hickman to near South Fulton. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fulton around 100 AM CDT.

This includes Interstate 69 in Kentucky between Mile Markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 8914 3661 8920 3662 8920 3668 8903
      3653 8881 3650 8881
TIME...MOT...LOC 0544Z 296DEG 17KT 3659 8911 3651 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 12:53 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1253 AM CDT Fri Aug 4 2023

MOZ110-111-114-040630-
Stoddard MO-New Madrid MO-Scott MO-
1253 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Scott,
north central New Madrid and eastern Stoddard Counties through 130 AM
CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Essex around 110 AM CDT.

Other locations in the path of this storm include Sikeston, Miner,
Morehouse and Canalou.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 2.
 Interstate 55 between Mile Markers 63 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 9001 3705 8991 3692 8947 3690 8947
      3691 8950 3688 8950 3687 8952 3684 8952
      3662 8970
TIME...MOT...LOC 0552Z 296DEG 17KT 3694 8988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 1:39 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 AM CDT Fri Aug 4 2023

KYZ001-002-006-MOZ110>112-114-040730-
Graves KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
139 AM CDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of Fulton, Hickman,
southwestern Graves, Mississippi, southwestern Scott, New Madrid and
Stoddard Counties through 230 AM CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morehouse to near Big Oak Tree State Park to
near Cayce. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cayce around 145 AM CDT.
  Big Oak Tree State Park around 155 AM CDT.

Other locations in the path of these storms include Towosahgy State
Historic Site, Dorena, Matthews, Fulton, Hickman, East Prairie and
Farrenburg.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 4.
 Interstate 69 in Kentucky between Mile Markers 1 and 6.
 Interstate 55 between Mile Markers 45 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 8954 3678 8983 3697 8986 3699 8965
      3666 8890 3650 8877 3651 8932 3650 8942
      3648 8944
TIME...MOT...LOC 0638Z 300DEG 16KT 3687 8970 3669 8936 3652 8907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 4, 3:18 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
318 AM CDT Fri Aug 4 2023

KYZ002-003-006-040900-
Carlisle KY-Graves KY-Hickman KY-
318 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern
Carlisle, northeastern Hickman and western Graves Counties through
400 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bardwell, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Carlisle, northeastern Hickman and western Graves Counties, including
the following locations... Lowes, Fancy Farm, Wingo and Arlington.

This includes Interstate 69 in Kentucky between Mile Markers 12 and
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 8903 3689 8898 3689 8869 3659 8869
TIME...MOT...LOC 0817Z 279DEG 16KT 3679 8892

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:21 AM CDTSpecial Weather StatementPAHFulton24 min
Aug 4, 12:44 AM CDTSpecial Weather StatementPAHHickman31 min
Aug 4, 1:18 AM CDTDense Fog AdvisoryPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 3 more4 hr
Aug 4, 1:29 AM CDTFlash Flood WarningPAHFulton, Hickman11 hr
Aug 4, 1:39 AM CDTSpecial Weather StatementPAHFulton, Hickman51 min
Aug 4, 3:18 AM CDTSpecial Weather StatementPAHCarlisle42 min
Aug 4, 6:34 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHFulton6 hr
Aug 4, 10:09 AM CDTAreal Flood AdvisoryPAHChristian, Todd35 min
Aug 4, 10:43 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
Aug 4, 12:29 PM CDTAreal Flood WarningPAHCarlisle, Fulton, Hickman5 hr
Aug 4, 12:53 AM CDTSpecial Weather StatementPAHStoddard37 min
Aug 4, 4:13 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne47 min
Aug 4, 4:58 AM CDTSpecial Weather StatementPAHMississippi47 min
Aug 4, 6:05 AM CDTFlash Flood WarningPAHBollinger, Stoddard, Wayne6 hr
Aug 4, 7:45 AM CDTAreal Flood WarningPAHNew Madrid, Stoddard5 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.